Search
  • Karen

Keytruda cycle 1 started & radiation side-effects lessening

Updated: Dec 19, 2019


We had a wonderful Thanksgiving with family. Marci (David's niece) and Natasha (Marci's daughter) did a fabulous job with the turkey; Natasha's pumpkin pie was excellent, too; Pablo hosted us in his lovely home; and Judy was the hostess with the mostest. Betsy and Matt were excellent conversationalists and filled us in on the latest happenings in Colorado. Penny and Ron contributed a great deal as well.  


Below you'll see photos from Thanksgiving and other family gatherings around that time. For example, David's brother Doug was visiting for David's birthday the week before Thanksgiving, and we had a second Thanksgiving gathering with Karen's parents and her friend Linda.




Now for the heath news...It's been a very busy week on the healthcare front. On Tuesday, David saw Dr Frye, the radiology oncologist, who said he thinks David is making good progress recovering from the radiation treatments. He encouraged David to start walking more without the walker to help rebuild his leg muscles and buttocks. Apparently, the steroid David took to reduce brain inflammation was catabolic, which means it breaks down large muscles in the body. Dr. Oh (PCP) has ordered physical therapy, which will start on 12/13, to help with the rebuilding effort. PT will also help retrain David cerebellum, the part of the brain that was affected the most by the brain tumors, to compensate for the cells that were lost.


Today, David got his first round of Keytruda, an immunotherapy drug, via IV. It hasn't been approved for David yet by Medicare and David's supplemental insurance, but Dr. Brooks wanted to get started ASAP, and he said Arizona Oncology would be on the hook for the cost if David isn't approved to use. He thinks that is unlikely though.


Keytruda is not a chemo drug, and it works through a different mechanism: by blocking the PD-1 pathway to help prevent cancer cells from hiding from the immune system's T cells. So instead of calling this chemo cycle 17, I'm calling it Keytruda cycle 1. We're very hopeful it will be a game-changer, but there are also some risks, mainly that it will cause auto-immune problems.


It's too early to know whether Keytruda will be beneficial, but we are very encouraged by the fact that several radiation side effects finally seem to be lessening—most importantly, the extreme fatigue, lack of motivation, and lack of mental clarity. David still tires and often needs to take a nap during the day, but he has noticeably more energy than he had even a week ago. Also, his balance continues to improve. For example, he can turn and bend now without becoming unsteady or feeling sick. Dr. Frye said it's likely that David will regain his balance and be able to quit using a walker and even drive again at some point.


Also positive is the fact that the rash that was caused by the Taxol chemo drug has cleared up. Unfortunately, the hair loss it causes has accelerated, but David's hair should grow back because the Taxol was stopped.

3 comments